Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 200, NWS Sioux Falls, SD

August 2, 2011Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2011, 2:41 AM CDT for Beadle County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 2:41 AM CDT (07:41 UTC)
Expired
Aug 2, 2011, 3:15 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 12:42 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4798 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS53 KFSD 020741
SVRFSD
SDC005-020815-
/O.NEW.KFSD.SV.W.0200.110802T0741Z-110802T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 AM CDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 315 AM CDT

* AT 241 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR VAYLAND...OR 7 MILES EAST OF MILLER...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHWESTERN BEADLE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4464 9848 4460 9844 4439 9870 4440 9871
      4463 9872 4464 9870
TIME...MOT...LOC 0741Z 237DEG 34KT 4453 9884
WIND...HAIL 60MPH 1.00IN

$$

JM
2 follow-up statements
932 
WWUS53 KFSD 020800
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT TUE AUG 2 2011

SDC005-020815-
/O.CON.KFSD.SV.W.0200.000000T0000Z-110802T0815Z/
BEADLE SD-
300 AM CDT TUE AUG 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BEADLE COUNTY UNTIL 315 AM CDT...

AT 300 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
WEST OF SPOTTSWOOD...OR 19 MILES EAST OF MILLER...MOVING NORTHEAST AT
40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4464 9848 4460 9844 4439 9870 4440 9871
      4463 9872 4464 9870
TIME...MOT...LOC 0800Z 237DEG 34KT 4463 9863
WIND...HAIL 60MPH 1.00IN

$$

JM
444 
WWUS53 KFSD 020813
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 AM CDT TUE AUG 2 2011

SDC005-020823-
/O.EXP.KFSD.SV.W.0200.000000T0000Z-110802T0815Z/
BEADLE SD-
313 AM CDT TUE AUG 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEADLE COUNTY
WILL EXPIRE AT 315 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4464 9848 4460 9844 4439 9870 4440 9871
      4463 9872 4464 9870
TIME...MOT...LOC 0813Z 237DEG 34KT 4470 9848

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:40 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 1, 9:40 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT MON AUG 1 2011

DISCUSSION...
HAVE MADE ONLY MINOR TWEAKS TO EARLIER FORECAST AS FRONTAL TIMING
AND THREAT OF SCATTERED FRONTAL/POSTFRONTAL SHOWERS AND STORMS LOOKS
FAIRLY WELL HANDLED...THO SEE SOME CHANCE THIS CONVECTION COULD LAG
A LITTLE MORE BEHIND FRONT THAN WE HAVE. DO NOT EXPECT STORMS IN OUR
AREA TO HAVE MUCH PUNCH WITH BEST SUPPORT CLEARLY REMAINING NORTH OF
OUR AREA...THO WITH LINGERING VERY WARM UNSTABLE AIR WILL HAVE TO
WATCH. TEMPERATURES THROUGH DAYBREAK ALSO LOOK PRETTY GOOD. /
WILLIAMS

&&

.AVIATION...
PREVAILING VFR CONDITIONS EXPECTED TO PERSIST THROUGH TUESDAY
EVENING. THUNDERSTORMS PUSHING EASTWARD AND TURNING EAST SOUTHEAST
MAINLY AFTER 06Z WILL AFFECT AREAS MAINLY NORTH OF INTERSTATE
90...WITH BEST CHANCES TOWARD HIGHWAY 14. THESE STORMS WILL BRING
THE THREAT FOR MVFR TO BRIEFLY IFR VISIBILITIES IN HEAVY RAINFALL.

&&

.PREV DISCUSSION...
SHARP RIDGE ALOFT IN FIRM CONTROL OF THE CONDITIONS THIS AFTERNOON.
OPPRESSIVE HEAT AND HUMIDITY IN PLACE...WITH HEAT INDICES EXPECTED
TO REMAIN IN THE 105 TO 115 RANGE INTO EARLY EVENING...BEFORE
SLIPPING BACK TO VALUES UNTIL 100 AFTER 8 PM.  OTHERWISE...THE
CONVECTIVE THREAT OVERNIGHT IS THE PRIMARY SHORT TERM CONCERN.
STRONG WAVE LIFTING/SHEARING EAST NORTHEAST NOW ACROSS WYOMING AND
SOUTHERN MONTANA. INITIAL IMPACT IS CREATING ENOUGH LIFT FOR STORMS
IN NORTHWEST SOUTH DAKOTA...STILL WELL BEHIND FRONTAL ZONE WHICH
REMAINS STRONGLY CAPPED AT MID AFTERNOON. OTHER BOUNDARY ALSO LIES
FROM NW TO SE ACROSS NORTHEASTERN SOUTH DAKOTA INTO AREA NEAR
KMML...ALSO WELL CAPPED.

AS WAVE SLIDES INTO NORTHERN PLAINS THIS EVENING...EXPECT CONVECTION
TO CONTINUE OUT WEST...PUSHING BY LATER EVENING TOWARD THE NORTH
CENTRAL. ALSO...TEMPERATURES ARE GETTING AT LEAST OUTSIDE THE
BALLPARK IN ORDER TO HEAT OUT THE CAP ACROSS FAR WESTERN NEBRASKA.
THERE IS A SMALL THREAT THAT AN ISOLATED SLOW MOVING STORM OR TWO
COULD WANDER IN THE CONVERGENCE AXIS INTO SOUTH CENTRAL SOUTH DAKOTA
AREAS THIS EVENING. FRONTAL BOUNDARY APPEARS TO GAIN SOME
FRONTOGENETIC CHARACTERISTIC BY LATER TONIGHT IN LOWER TO MID
LEVELS...AND SUSPECT THAT COMBINATION OF THE SLIGHT COOLING
ALOFT...ALONG WITH THE COMBINED DYNAMICAL LIFT FORCING COULD BE
ENOUGH TO MAINTAIN/ENHANCE CONVECTIVE COVERAGE. THEREFORE...RAISED
THE PRECIPITATION CHANCES MAINLY NORTH IN THE LATTER HALF OF THE
NIGHT...BUT BY FAR BEST THREAT WILL REMAIN JUST NORTH AND EAST OF
THE AREA.

LIKELY DEPEND ON GAINING ENOUGH STORM STRUCTURE PRIOR TO MOVING INTO
THE AREA IN ORDER TO MAINTAIN SEVERITY THREAT TO STORMS OVERNIGHT.
WHILE THERE WILL BE ENOUGH ELEVATED INSTABILITY TO WORK WITH...THE
DEEP LAYER SHEAR WEAKENS CONSIDERABLY NORTH TO SOUTH...FALLING TO
SUB 35 KTS ACROSS OUR AREA...WITH A LARGE PROPORTION INDICATED IN
THE 0-3KM LAYER. THEREFORE...WILL PROBABLY RELY ON LINEAR/BOWING
STRUCTURE FOR PRIMARILY WIND THREAT TONIGHT IN THE FAR NORTH.
/CHAPMAN

WITH MAINLY ZONAL FLOW ALOFT AND THE LOW LEVEL BOUNDARY SINKING
JUST SOUTH OF THE FORECAST AREA ON TUESDAY MORNING...SHOULD SEE
NEAR NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES TUESDAY AND
WEDNESDAY...AND FAIRLY LIMITED PRECIPITATION CHANCES. THE 850 MB
BOUNDARY THEN STARTS TO PUSH BACK TO THE NORTHEAST LATE WEDNESDAY
NIGHT...WHICH MAY SPARK THUNDERSTORM DEVELOPMENT SOUTHWEST OF THE
AREA WITH THE POTENTIAL TO SHIFT INTO THE CWA BY MORNING. BOTH THE
GFS AND NAM HINT AT A FAIRLY SUBSTANTIAL WAVE TRAVELING IN THE
VICINITY OF THE NE-SD BORDER THURSDAY MORNING...WHICH SHOULD ENHANCE
ANY ONGOING PRECIPITATION ALONG THE SOUTHERN EDGE OF THE FORECAST
AREA. ANY PRECIPITATION THAT SPLITS OFF TO THE NORTH WILL LIKELY
DISSIPATE BY MID MORNING...AND MAY NOT MAKE IT ALL THE WAY THROUGH
THE AREA.

ONGOING PRECIPITATION AND SOME REDEVELOPMENT MAY BE POSSIBLE ALONG
THE BOUNDARY ACROSS THE SOUTHERN TIER OF THE CWA ON THURSDAY
NIGHT...BEFORE SINKING SOUTH OF THE AREA. THE REMAINDER OF THE
FORECAST IS A MESS OF WEAK DISTURBANCES TRAVELING OVER THE LARGE
SCALE RIDGE TO THE SOUTH...WITH SLIGHT TO MODERATE CHANCES FOR
RAINFALL IN ALMOST EVERY PERIOD. TEMPERATURES SHOULD REMAIN NEAR
NORMAL...WITH DEWPOINTS MAINLY IN THE UPPER 60S TO MID 70S. /LAFLIN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Aug 1, 11:38 AM CDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT MON AUG 01 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT MON AUG 01 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A RISK OF AN ISOLATED SEVERE STORM STARTING TOWARD
MIDNIGHT IN AREAS FROM NORTH OF CHAMBERLAIN TOWARD HURON. THE
STORM RISK WILL SPREAD SLOWLY SOUTHEAST OVERNIGHT...WITH A SMALL
CHANCE FOR A SEVERE STORM RIDING THROUGH AREAS MAINLY ALONG
HIGHWAY 14. THE PRIMARY THREAT FOR STORMS WOULD BE HAIL TO GOLF
BALL SIZE AND WINDS TO 65 MPH FROM CHAMBERLAIN TO HURON... THEN
MAINLY DAMAGING WINDS OF 60 TO 70 MPH EASTWARD THROUGH BROOKINGS
AND MARSHALL.

FLOODING...
MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES
RIVER UNTIL FURTHER NOTICE.

HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER
WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY.

EXCESSIVE TEMPERATURES...
DANGEROUS HEAT INDICES OF 100 TO 110 DEGREES CAN BE EXPECTED
ACROSS THE AREA THIS AFTERNOON INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY SOUTH OF
INTERSTATE 90 ON TUESDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.